Alert archive / California / Beach Hazards Statements in 2020
Beach Hazards Statement 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Dec 31, 2019, 6:23 PM PST. It took effect at Jan 1, 2020, 7:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 31, 2019, 6:23 PM PST (02:23 UTC)
- In effect from
- Jan 1, 2020, 7:00 AM PST
- Expired
- Jan 1, 2020, 2:52 AM PST
- In force
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
631 WHUS46 KLOX 010223 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 623 PM PST Tue Dec 31 2019 CAZ034-035-011600- /O.CON.KLOX.SU.W.0003.200101T2200Z-200103T0200Z/ /O.CON.KLOX.SU.Y.0028.000000T0000Z-200101T2200Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 623 PM PST Tue Dec 31 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST WEDNESDAY... ...HIGH SURF WARNING REMAINS IN EFFECT FROM 2 PM WEDNESDAY TO 6 PM PST THURSDAY... * WHAT...For the High Surf Advisory, large breaking waves of 10 to 15 feet with dangerous rip currents. For the High Surf Warning, dangerously large and potentially damaging breaking waves of 15 to 20 feet with dangerous rip currents. * WHERE...San Luis Obispo County Central Coast and Santa Barbara County Central Coast. * WHEN...The High Surf Advisory is currently in effect through 2 PM PST Wednesday. The High Surf Warning will be in effect from 2 PM Wednesday to 6 PM PST Thursday. Advisory level surf is likely to follow Thursday night and Friday. * IMPACTS...Powerful waves and strong rip currents will pose an exceptional risk of ocean drowning and damage to coastal structures like piers and jetties. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Local damaging sets are expected Wednesday and Thursday and could damage piers and structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other water side infrastructure. && $$ CAZ039-011600- /O.NEW.KLOX.BH.S.0001.200101T1500Z-200102T0400Z/ /O.EXB.KLOX.SU.Y.0028.200102T0400Z-200104T0300Z/ Santa Barbara County South Coast- 623 PM PST Tue Dec 31 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 8 PM WEDNESDAY TO 7 PM PST FRIDAY... * WHAT...For the High Surf Advisory, large breaking waves of 5 to 7 feet with dangerous rip currents. For the Beach Hazards Statement, dangerous rip currents, breaking waves and possible sneaker waves are expected due to elevated surf expected, with long period swells. * WHERE...Santa Barbara County South Coast. * WHEN...For the High Surf Advisory, from 8 PM Wednesday to 7 PM PST Friday. For the Beach Hazards Statement, from Wednesday morning through Wednesday evening. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...The highest surf will occur at beaches with southwest to west exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ040-011600- /O.CON.KLOX.SU.Y.0028.000000T0000Z-200104T0400Z/ Ventura County Coast- 623 PM PST Tue Dec 31 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST FRIDAY... * WHAT...Large breaking waves of 5 to 8 feet this evening will build overnight to 8 to 10 feet with local sets to 12 feet, and continue through Friday. Dangerous rip currents are expected. * WHERE...Ventura County beaches. The largest surf is expected on west facing shores. * WHEN...From 3 AM Tuesday to 8 PM PST Friday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Highest surf will occur on west facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ041-087-011600- /O.CON.KLOX.SU.Y.0028.200101T1800Z-200104T0400Z/ Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 623 PM PST Tue Dec 31 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 AM WEDNESDAY TO 8 PM PST FRIDAY... * WHAT...Large breaking waves of 5 to 7 feet with local sets to 8 feet will develop Wednesday morning, building to 7 to 10 feet Wednesday night through Friday. Dangerous rip currents are expected. * WHERE...Los Angeles County Coast and Catalina and Santa Barbara Islands. * WHEN...From 10 AM Wednesday to 8 PM PST Friday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Highest surf will occur on west facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Smith
1 follow-up statement
134 WHUS46 KLOX 011052 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 252 AM PST Wed Jan 1 2020 CAZ039-011900- /O.CAN.KLOX.BH.S.0001.200101T1500Z-200102T0400Z/ /O.EXT.KLOX.SU.Y.0028.200101T1052Z-200104T0400Z/ Santa Barbara County South Coast- 252 AM PST Wed Jan 1 2020 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 8 PM PST FRIDAY... * WHAT...Large breaking waves of 5 to 7 feet, building to 7 to 9 feet tonight through Friday. Dangerous rip currents are expected. * WHERE...West facing beaches of the Santa Barbara County South Coast. * WHEN...Until 8 PM PST Friday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ034-035-011900- /O.CON.KLOX.SU.W.0003.200101T2200Z-200103T0200Z/ /O.CON.KLOX.SU.Y.0028.000000T0000Z-200101T2200Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 252 AM PST Wed Jan 1 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... ...HIGH SURF WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM PST THURSDAY... * WHAT...For the High Surf Advisory, large breaking waves of 10 to 15 feet with dangerous rip currents. For the High Surf Warning, dangerously large and potentially damaging breaking waves of 15 to 20 feet with dangerous rip currents. * WHERE...West facing beaches of the San Luis Obispo County and Santa Barbara County Central Coast. * WHEN...The High Surf Advisory is currently in effect through 2 PM PST today. The High Surf Warning will be in effect from 2 PM today to 6 PM PST Thursday. Advisory level surf is likely to follow Thursday night and Friday. * IMPACTS...Powerful waves and strong rip currents will pose an exceptional risk of ocean drowning and damage to coastal structures like piers and jetties. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. * ADDITIONAL DETAILS...Local damaging sets are expected Wednesday and Thursday and could damage piers and structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other water side infrastructure. && $$ CAZ041-087-011900- /O.EXT.KLOX.SU.Y.0028.200101T1052Z-200104T0400Z/ Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 252 AM PST Wed Jan 1 2020 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 8 PM PST FRIDAY... * WHAT...Large breaking waves of 5 to 7 feet, building to 7 to 9 feet tonight through Friday. Dangerous rip currents are expected. * WHERE...West facing beaches of Los Angeles County including Catalina and Santa Barbara Islands. * WHEN...Until 8 PM PST Friday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ040-011900- /O.CON.KLOX.SU.Y.0028.000000T0000Z-200104T0400Z/ Ventura County Coast- 252 AM PST Wed Jan 1 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST FRIDAY... * WHAT...Large breaking waves of 5 to 8 feet, building to 8 to 10 feet with local sets to 12 feet tonight through Friday. Dangerous rip currents are expected. * WHERE...West facing beaches of Ventura County. * WHEN...Until 8 PM PST Friday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Stewart
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 31, 4:55 PM PST, 1 hour 28 minutes earlier.
Area forecast discussion, Dec 31, 4:55 PM PST, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
455 PM PST Tue Dec 31 2019
.SYNOPSIS...31/453 PM.
Moderate to strong northeast winds will gradually weaken tonight
into early Wednesday. Gusty North to northeast winds will return
Wednesday night through at least Friday. Skies will be clear to
partly cloudy through the weekend. Temperatures will be around
normal Wednesday, lower on Thursday, then above normal Friday
into the weekend. No significant rain chance into next week.
&&
.SHORT TERM (TDY-FRI)...31/156 PM.
Synoptically, there is a 550DM upper-level low about 400 miles to
our south adding to the gradient that is bringing gusty northerly
winds to the area. This feature will continue to move to the south
and a ridge of higher pressure will push in from the west
beginning Thursday and lasting through the weekend. By Sunday
afternoon a trough drops in from the north and its axis will pass
east of our area, producing another wind event for the later part
of the weekend.
Gusty offshore wind is the story of the day, with several sites
in the LA County mountains still gusting over 40 mph, although
most have dropped into the 30s. Still expecting a pause in the
higher winds beginning this afternoon. Skies should remain mostly
clear with the exception of a few high clouds drifting through.
Temperatures tonight will be fairly typical for this time of the
year, but may feel cooler with the air so dry. Overnight campers
in Pasadena should bundle up as the forecast for 6am is around 40
degrees.
Parades in Pasadena should be essentially wind-free on Wednesday,
although winds may pick up in the area by later Wednesday
afternoon. By later Wednesday evening another round of wind
advisories will likely be needed from the Santa Ynez through San
Gabriel mountains as a strong jet streak will drop into Nevada
resulting in gusty and potentially strong northerly winds over
the area. The I-5 Corridor and southern Santa Barbara County
could see gusts near 60 mph, as surface pressure gradients support
the strong winds aloft. Other than some fog in the Salinas Valley
that may reach Paso Robles and occasional high clouds, clear
skies should be the norm.
Clouds could bank up against the northern slopes of the
mountains, as well as the interior valleys of Santa Barbara and
San Luis Obispo Counties on Thursday and a light shower on those
northern slopes is not impossible with a little moisture and ample
upslope flow. Temperatures will lower a bit on Thursday, but only
noticeably over the interior valleys and mountains.
As the jet moves off to the east Thursday night into Friday,
winds should become more northeasterly and weaken. The offshore
wind and ridge building from a 590 DM upper-level high to our
southwest will bump up temperatures a few degrees on Friday to
near normal.
.LONG TERM (SAT-TUE)...31/156 PM.
Still expecting the high to transition to our southeast by later
Sunday. The GFS gradients have backed off some for Sunday
afternoon but are still -9.4 LAX-BFL and -7.4 LAX-DAG on Sunday to
Monday highlighting the potential for another moderate to strong
north to northeast wind event as the next system from the north
drops south as a trough to our east. The ridge over our area
builds back to about 580 DM by Tuesday under partly cloudy skies
with near normal temperatures.
&&
.AVIATION...01/0047Z.
At 00Z, there was no marine layer at KLAX.
High confidence in VFR conditions everywhere through the TAF
period, except for KPRB and the Salinas Valley. There is a 30
percent that KPRB remains VFR overnight. Gusty NE winds will
continue over Ventura and Los Angeles Counties through 12Z Wed,
but at much reduced speeds compared to the previous night.
KLAX...High confidence in the 00Z taf, with VFR conditions. East
winds overnight will remain under 8 knots.
KBUR...High confidence in the 00Z taf. VFR conditions and easterly
winds through the period.
&&
.MARINE...31/1038 AM.
For the coastal waters along the Central Coast towards San
Nicolas Island, good confidence that SCA level seas will continue
through Friday. NW winds are likely to increase to SCA level or
higher on Wednesday afternoon and last into Thursday night.
Closer to the coast, SCA level winds may drop off on Thursday
morning. Moderate confidence in gale force winds Wednesday
afternoon through Thursday afternoon for the outer portion of
these waters, and a Gale Watch has been issued. May make a minor
adjustment to the end time of the Gale Watch this afternoon. Winds
are likely to drop below SCA level on Friday, then low to
moderate confidence in SCA level winds returning Saturday evening.
For the coastal waters inside the southern California bight, SCA
level E to NE winds are likely through this morning from Rincon
Point southward. There is a 40 percent chance of SCA level winds
continuing through this afternoon. For Wednesday afternoon through
Thursday afternoon, there is a 60 percent chance of SCA level W
to NW winds and hazardous seas across far western portions of the
SBA Channel.
&&
.BEACHES...31/1045 AM.
An extended period of high surf is likely much of this week. High
surf along the Central Coast will spread south into Ventura
County beaches this morning. LA coastal beaches will get high surf
beginning Wednesday. There is a 50 percent chance that Santa
Barbara South Coast beaches could see high surf develop as well.
Strong rip currents are likely through much of this week.
A very long period swell will likely arrive on Wednesday and
increase the surf even higher. This swell will peak Thursday,
then subside through Friday. A high surf warning has been issued
for Central Coast beaches from Wednesday afternoon into
Thursday afternoon.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 2 PM PST Wednesday for
zones 34-35. (See LAXCFWLOX).
High Surf Warning in effect from 2 PM Wednesday to 2 PM PST
Thursday for zones 34-35. (See LAXCFWLOX).
High Surf Advisory in effect until 8 PM PST Friday for zone
40. (See LAXCFWLOX).
High Surf Advisory in effect from 10 AM Wednesday to 8 PM PST
Friday for zones 41-87. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 8 PM PST Friday for zone
645. (See LAXMWWLOX).
Small Craft Advisory in effect until 10 PM PST this evening
for zone 655. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 PM PST Wednesday for
zones 670-673-676. (See LAXMWWLOX).
Gale Watch in effect from Wednesday afternoon through
Thursday afternoon for zones 670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (FRI-TUE).
High surf and dangerous rip currents affect area beaches through
Saturday, most severely on Thursday. Strong north winds are
possible Saturday into next week.
&&
PUBLIC...Kittell/jld
AVIATION...Smith
MARINE...Sweet/Stewart
BEACHES...Sweet/Stewart
SYNOPSIS...Smith
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 9:22 PM PST | Gale Warning | LOX | 39 hr | |
| Jan 1, 3:33 AM PST | High Wind Warning | LOX | 27 hr | |
| Jan 1, 3:33 AM PST | Wind Advisory | LOX | Los Angeles | 35 hr |
Nearby
Beach Hazards Statements in California, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.